Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 123, NWS Tucson, AZ

October 6, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 6, 2005, 5:25 PM MST for Pima County, Arizona. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2005, 5:25 PM MST (00:25 UTC)
Expired
Oct 6, 2005, 5:44 PM MST
In force
19 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 070027
SVRTWC
AZC019-070100-
/O.NEW.KTWC.SV.W.0123.051007T0025Z-051007T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST THU OCT 6 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL
  PARK EAST IN FAR SOUTHEAST TUCSON...MOVING NORTHEAST AT 5 MPH.

A TRAINED WEATHER SPOTTER NEAR GOLF LINKS AND HARRISON REPORTED HAIL 
UP TO 1.25 INCHES IN DIAMETER...WITH HAIL COVERING THE GROUND. IN 
ADDITION...VERY HEAVY RAINFALL WAS BEING REPORTED. 

IN ADDITION TO THE SEVERE THUNDERSTORM WARNING...A FLASH FLOOD WARNING 
ALSO REMAINS IN EFFECT UNTIL 600 PM MST FOR EAST CENTRAL PIMA COUNTY. 

LAT...LON 3205 11068 3228 11066 3214 11112 3183 11100

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 070044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST THU OCT 6 2005

AZC019-070053-
/O.CAN.KTWC.SV.W.0123.000000T0000Z-051007T0100Z/
PIMA AZ-
543 PM MST THU OCT 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM OVER EAST CENTRAL PIMA COUNTY HAS DISSIPATED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. 

LAT...LON 3205 11068 3228 11066 3214 11112 3183 11100

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:00 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 6, 3:00 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST THU OCT 6 2005

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
JUST SOUTH AND EAST OF THE TUCSON METRO AREA. DRIER AIR WILL SPREAD
ACROSS SOUTHEAST ARIZONA LATE TONIGHT INTO FRIDAY AS A WEAK RIDGE
MOVES ACROSS THE AREA. A STRONG LOW PRESSURE SYSTEM WILL THEN
DEVELOP OVER THE CENTRAL ROCKIES...AND BRING BREEZY CONDITIONS BY
SATURDAY AFTERNOON. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
SATURDAY NIGHT FOLLOWED BY COOLER DAYTIME TEMPERATURES ON SUNDAY...
DRY AGAIN BY NEXT TUESDAY WITH A WARMING TREND THROUGH MID WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED A CLUSTER OF STRONG AND
POTENTIALLY SEVERE THUNDERSTORMS OVER CENTRAL SANTA CRUZ COUNTY AT
2155Z. OTHER ISOLATED AND WEAKER THUNDERSTORMS WERE OVER EXTREME SE
COCHISE COUNTY. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 06/12Z
NAM/ETA PRECIP FIELDS APPEAR TO HAVE THE BEST HANDLE WITH ONGOING
ACTIVITY. THUS GIVEN RADAR/SATELLITE TRENDS AND MODEL SOLUTION WILL
OPT FOR SCATTERED EVENING THUNDERSTORMS SANTA CRUZ/COCHISE COUNTIES
WITH ISOLATED EVENING TSTMS TUCSON VICINITY NEWD. MID-LEVEL TROUGH
AXIS PROGGED SE OF AREA LATE TONIGHT WITH SUBSIDENCE AND DRIER AIR.
THUS HAVE OPTED FOR DRY CONDITIONS AREAWIDE LATE TONIGHT THRU FRI
NIGHT.

CHANGES OCCUR THIS WEEKEND...PARTICULARLY LATE IN THE WEEKEND...AS
LOW PRESSURE DEEPENS OVER THE CENTRAL ROCKIES. 06/12Z GFS DEPICTED A
MORE PROGRESSIVE SYSTEM WHICH IS SIMILAR TO PREVIOUS 2-3 GFS
SOLUTIONS. PER COORD WITH WFO/S PSR AND FGZ NOW APPEARS THAT THE
MAIN IMPACT ON SE AZ WEATHER WILL BE BREEZY CONDITIONS SAT AFTERNOON
AND EVENING BUT A CONTINUED CHANCE OF SHOWERS/THUNDERSTORMS
PRIMARILY SAT NIGHT...AND A CHANCE OF SHOWERS TUCSON VICINITY EWD
SUN. BREEZY CONDITIONS AGAIN SUN AFTERNOON ESPECIALLY NERN SECTIONS
AS UPPER LOW NOW PROGGED TO DEEPEN OVER COLORADO.

GIVEN THE FARTHER NE PATH OF SYSTEM GFS INDICATED MUCH DRIER AIRMASS
BY MON. THUS OPTED TO TRIM POPS TO JUST SLIGHT CHANCE CATEGORY NERN
SECTIONS ON MON. COOLEST DAY NOW EXPECTED TO BE ON MON AS WELL. DRY
AREAWIDE MON NIGHT-THUR WITH A GRADUAL WARMING TREND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.